zbMATH — the first resource for mathematics

Nonlinear Neumann boundary conditions for quasilinear degenerate elliptic equations and applications. (English) Zbl 0924.35051
The author deals with a fully nonlinear second-order, possibly degenerate, elliptic equation (1) \(F(x,u,Du,D^2u)=0\) in \(\Omega\) in a smooth bounded domain \(\Omega\subset \mathbb{R}^N\) with fully nonlinear Neumann boundary conditions (2) \(L(x,u,Du)=0\) on \(\partial\Omega\). Here \(F\) and \(L\) are real continuous functions of all the variables \(x\in\overline\Omega\), \(u\subset\mathbb{R}\), \(Du\) and \(D^2u\) are the gradient and the Hessian matrix, respectively. The author proves comparison results between viscosity sub- and supersolutions of the elliptic problem (1)–(2) as well as of the parabolic equation \(u_t+ F(x,t,u, Du,D^2u)=0\) in \(\Omega\times (0,T)\) with the initial condition \(u(x,0)=u_0(x)\) on \(\overline\Omega\) and the boundary condition (2) or \(u_t+L (x,t,u,Du)=0\) on \(\partial\Omega \times(0,T)\). The comparison results have been obtained both for the case of a standard and a degenerate equation. Later on, they are applied by proving the existence and uniqueness of solutions for boundary value problems and extending the so-called level set approach for equations set in bounded domains with nonlinear Neumann boundary conditions.

35J70 Degenerate elliptic equations
35J65 Nonlinear boundary value problems for linear elliptic equations
Full Text: DOI
[1] Barles, G., Fully nonlinear Neumann type boundary conditions for second-order elliptic and parabolic equations, J. differential equations, 106, 90-106, (1993) · Zbl 0786.35051
[2] Barles, G.; Lions, P.L., Fully nonlinear Neumann type boundary conditions for first-order hamilton – jacobi equations, Nonlinear anal., 16, 143-153, (1991) · Zbl 0736.35023
[3] Barles, G.; Rouy, E.; Souganidis, P.E., Remark on the Dirichlet problem for quasilinear elliptic and parabolic equations, Stochastic analysis, control, optimization and applications: A volume in honor of W. H. Fleming, (1998), Birkhäuser
[4] Barles, G.; Soner, H.M.; Souganidis, P.E., Front propagation and phase field theory, SIAM J. control optim., 31, 439-469, (1993) · Zbl 0785.35049
[5] Barles, G.; Souganidis, P.E., Convergence of approximation schemes for fully nonlinear equations, Asymptotic anal., 4, 271-283, (1991) · Zbl 0729.65077
[6] Chen, Y.-G.; Giga, Y.; Goto, S., Uniqueness and existence of viscosity solutions of generalized Mean curvature flow equations, J. differential geom., 33, 749-786, (1991) · Zbl 0696.35087
[7] Crandall, M.G.; Lions, P.L., Viscosity solutions of hamilton – jacobi equations, Trans. amer. math. soc., 277, 1-42, (1983) · Zbl 0599.35024
[8] Crandall, M.G.; Ishii, H.; Lions, P.-L., User’s guide to viscosity solutions of second order partial differential equations, Bull. amer. math. soc., 27, 1-67, (1992) · Zbl 0755.35015
[9] Evans, L.C.; Spruck, J., Motion of level sets by Mean curvature I, J. differential geom., 33, 635-681, (1991) · Zbl 0726.53029
[10] Fleming, W.H.; Soner, H.M., Controlled Markov processes and viscosity solutions, Applications of mathematics, (1993), Springer-Verlag New York · Zbl 0773.60070
[11] Giga, Y.; Goto, S.; Ishii, H.; Sato, M.H., Comparison principle and convexity preserving properties for singular degenerate parabolic equations on unbounded domains, Indiana univ. math. J., 40, 443-470, (1991) · Zbl 0836.35009
[12] Giga, Y.; Sato, M.-H., Generalized interface evolution with Neumann boundary condition, Proc. Japan acad. ser. A, 67, 263-266, (1991) · Zbl 0786.35076
[13] Gilbarg, D.; Trudinger, N.S., Elliptic partial differential equations of second-order, (1983), Springer-Verlag New-York · Zbl 0691.35001
[14] Guan, B., Mean curvature motion of nonparametric hypersurfaces with contact angle condition, () · Zbl 0870.35048
[15] Ishii, H., Perron’s method for hamilton – jacobi equations, Duke math. J., 55, 369-384, (1987) · Zbl 0697.35030
[16] Ishii, H., Fully nonlinear oblique derivative problems for nonlinear second-order elliptic PDE’s, Duke math. J., 62, 663-691, (1991)
[17] Ladyzhenskaya, O.A.; Ural’tseva, N.N., Linear and quasilinear elliptic equations, (1968), Academic Press San Diego · Zbl 0164.13002
[18] Lions, P.L., Neumann type boundary conditions for hamilton – jacobi equations, Duke math. J., 52, 793-820, (1985) · Zbl 0599.35025
[19] Osher, S.; Sethian, J.A., Fronts moving with curvature dependent speed, algorithms based on hamilton – jacobi equations, J. comput. phys., 79, 12-49, (1988) · Zbl 0659.65132
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.